Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Paducah, KY

May 1, 2016Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2016, 7:20 PM CDT for Jefferson County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2016, 7:20 PM CDT (00:20 UTC)
Expired
May 1, 2016, 8:00 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 99 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:25 PM CDTHAIL 1Mount Vernon, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KPAH 020020
SVRPAH
ILC081-020100-
/O.NEW.KPAH.SV.W.0046.160502T0020Z-160502T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 800 PM CDT

* AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODLAWN...OR
  NEAR MOUNT VERNON...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...WOODLAWN AND BLUFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3843 8870 3825 8870 3824 8907 3831 8908
TIME...MOT...LOC 0018Z 261DEG 34KT 3828 8902 

HAIL...1.00IN
WIND...60MPH
 
$$

DRS
2 follow-up statements
840 
WWUS53 KPAH 020029
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT SUN MAY 1 2016

ILC081-020100-
/O.CON.KPAH.SV.W.0046.000000T0000Z-160502T0100Z/
JEFFERSON IL-
729 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL JEFFERSON COUNTY...

AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOUNT VERNON...
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON AND BLUFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3840 8870 3825 8870 3825 8896 3832 8896
TIME...MOT...LOC 0028Z 263DEG 34KT 3830 8891 

HAIL...1.00IN
WIND...60MPH
 
$$

DRS
987 
WWUS53 KPAH 020052
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT SUN MAY 1 2016

ILC081-020100-
/O.EXP.KPAH.SV.W.0046.000000T0000Z-160502T0100Z/
JEFFERSON IL-
752 PM CDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
WILL EXPIRE AT 800 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 3840 8870 3825 8870 3825 8896 3832 8896
TIME...MOT...LOC 0049Z 261DEG 34KT 3830 8891 

$$

DRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:52 PM CDT, 28 minutes earlier.

Area forecast discussion, May 1, 6:52 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
652 PM CDT SUN MAY 1 2016

.UPDATE...
Issued at 652 PM CDT Sun May 1 2016

It never fails. Cancel the Watch, and the lone shower left
decides to pulse up.

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 119 PM CDT Sun May 1 2016

Convection firing about where expected just before 18z. SPC
considering SVR watches for our area. Should be mainly hail or
locally damaging wind threat. Decent mid level speed shear exists,
but low level shear only marginal. Surface based instability and
mid level lapse rates decent. Followed the NAM.Nest for the most
part for convective trends through early evening. Overnight, will
diminish PoPs over our eastern most areas, dry late tonight.
Continue with our chance of showers Monday, best chance southern
sections, just a slight chance north given there are still model
discrepancies with respect to overall quality moisture. Just
slight chance PoPs mainly east 2/3 of the area Monday night
through Tuesday. Then the main mid level trof axis should pass SE
of the area. Thus will maintain dry Tuesday night. Used a MOS
blend with existing numbers for consistency. Overall forecast
beyond tonight was an even blend of model output.

.LONG TERM...(Wednesday through Sunday)
Issued at 119 PM CDT Sun May 1 2016

The the axis of the upper closed low/trough sliding down the western
limb of the larger Hudson Bay Low is forecast to be just south of
the WFO PAH forecast area by 12z (7am CDT) Wednesday. However, a
more intense low/trough extending directly from the Hudson Bay low
will slide down with some DPVA supporting some shower activity
mainly for our Southwest Indiana, West Kentucky, Southeast Illinois
counties for Wednesday. Given the sharp thermal profile, added a
differential mention of thunderstorms as well during the afternoon
hours.

By Wednesday evening, the eastern limb of the dominating High
Pressure ridge in the Central U.S. begins capping development and
places the WFO PAH area in a period of dry weather through at least
early Sunday. The upper air pattern shifts from a brief blocking
pattern to a series of differential low pressure centers in the
Western and Eastern U.S., as well as the the aforementioned Hudson
Bay low.  The combination of all of these systems impresses and
maintains ridging over the WFO Paducah forecast area.

&&

.AVIATION...
Issued at 652 PM CDT Sun May 1 2016

Will have to watch for showers and possibly thunderstorms at KEVV
and KOWB through about 06Z, then the front should be through all
TAF sites with a modest northwest breeze expected overnight. A
large mass of lower MVFR ceilings will shift east southeast and
may impact KEVV for much of Monday. Not sure how far south it
will make it into our area, so will keep the ceilings out of KOWB
for now. 4-5kft ceiling is likely to develop over the remainder of
the area in the afternoon.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, May 1, 6:44 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT SUN MAY 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
644 PM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING ACROSS
PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN
KENTUCKY. WHILE AN ISOLATED STRONG STORM WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50
MPH...THE MAIN IMPACTS SHOULD BE BRIEF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. THE POTENTIAL FOR STORMS SHOULD DIMINISH THROUGH THE
EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR WEDNESDAY
AFTERNOON. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY THIS
EVENING FOR WEST KENTUCKY AND SOUTHWEST INDIANA. REPORTS OF
HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE ENCOURAGED.

SMITH

In the hours before

Local storm report, May 1, 3:52 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 N SANTA CLAUS         38.14N 86.93W
05/01/2016  M0.75 INCH       SPENCER            IN   BROADCAST MEDIA

            PENNY SIZED HAIL AND WINDS ESTIMATED AROUND 50 MPH

&&

SP
Special weather statement, May 1, 5:57 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT SUN MAY 1 2016

KYZ018>020-012330-
HENDERSON KY-DAVIESS KY-MCLEAN KY-
557 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDERSON...
NORTHWESTERN MCLEAN AND NORTHWESTERN DAVIESS COUNTIES UNTIL 630 PM
CDT...

AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. JOSEPH...OR 13 MILES SOUTHEAST OF HENDERSON...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ST. JOSEPH...STANLEY...BEECH GROVE AND HEBBARDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3759 8741 3773 8755 3790 8730 3788 8727
      3787 8726 3786 8723 3776 8713
TIME...MOT...LOC 2256Z 230DEG 28KT 3771 8741

DRS
Special weather statement, May 1, 6:26 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT SUN MAY 1 2016

INZ088-KYZ019-020015-
SPENCER IN-DAVIESS KY-
626 PM CDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SPENCER AND NORTHEASTERN
DAVIESS COUNTIES UNTIL 715 PM CDT...

AT 623 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
OWENSBORO...MOVING NORTHEAST AT 40 MPH.

THIS STORM PRODUCED ONE INCH HAIL AS IT CROSSED THE HENDERSON
DAVIESS COUNTY LINE AROUND 615 PM CDT.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ROCKPORT...GRANDVIEW AND EUREKA.

LAT...LON 3804 8679 3800 8677 3801 8680 3799 8686
      3794 8692 3793 8698 3791 8699 3790 8699
      3790 8691 3788 8689 3784 8691 3783 8689
      3784 8686 3782 8684 3771 8717 3787 8727
      3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 2323Z 243DEG 34KT 3783 8714
Local storm report, May 1, 6:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             HEBBARDSVILLE           37.78N 87.38W
05/01/2016  M1.00 INCH       HENDERSON          KY   EMERGENCY MNGR

&&
Local storm report, May 1, 6:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 SW ROCKPORT           37.86N 87.08W
05/01/2016  E0.50 INCH       SPENCER            IN   TRAINED SPOTTER

            SPOTTER REPORTS DIME SIZE HAIL 1.5 MI SW OF ROCKPORT

&&

DP
Local storm report, May 1, 6:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             ROCKPORT                37.88N 87.05W
05/01/2016  M1.00 INCH       SPENCER            IN   TRAINED SPOTTER

            QUARTER SIZE HAIL WITH MODERATE PEA TO DIME SIZE HAIL AS
            WELL.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:04 PM CDTSevere Thunderstorm WarningPAHWayne26 min
May 1, 7:33 PM CDTSpecial Weather StatementPAHWayne42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.